AF Association
14,053 members16,989 posts

Magnesium with heart meds?

I am a 62-year-old female and had an ablation for afib and aflutter December 29, 2017. I was born with a congenital heart defect (hole in my heart), but I had surgery at 5 years old to correct it. I have led a fairly normal and active life prior to November of last year when these symptoms occurred. I am attributing current heart issues to the stress of returning to work too soon after having open incision repair for a couple of ventral hernias in July 2017. I was completey exhausted and felt pressured to return to work for financial reasons. I work with special needs children and literally dragged myself to work everyday with a 45-minute commute each way. After looking back at my tests results right after surgery, I was surprised to see my magnesium level was below the low end of normal but no one on my healthcare team suggested taking magnesium. I was thinking of supplementing with magnesium, but I am currently taking 25 mg extended release metoprolol once a day and flecainide 100 mg twice a day. I tried to cut back on the flecainide via doctor's instruction, but my I started getting bouts of tachycardia (but in NSR, no afib) on 50 mg twice a day. I am always exhausted and now have muscle aches taking these meds, and I thought magnesium may help. Anyone have any experience or suggestions as I am nervous to start a supplement while still on the heart meds? I just started reading Dr. Carolyn Dean's book on magnesium. I don't see my EP until April 30. I just feel worse than even before the ablation, but I know it's just been three months since I had it. I am glad I found this site. It gives me hope.

17 Replies
oldestnewest

There are lots of people on here who take magnesium with these heart meds. Look at the 'related posts' - top right of the computer sccreen, and search on here (search box in the top right, on the HealthUnlocked bar).

The important thing is to make sure that your kidneys are working well first, as any excess is excreted that way. Otherwise you should be fine, but don't use magnesium oxide (very poorly absorbed) or allow yourself to get diarrhea, as then you will be losing magnesium and other essential electrolytes, which won't help.

Reply

I am surprised I will be the first respondent! Lots of people on the forum take magnesium with flecainide and beta blockers. For me the magnesium counter acts the negative affects of the meds, I don't think it does anything to the a-fib. So your EP will probably not think there is any gain in taking it from an a-fib perspective, but from a feeling like you are going to die perspective I think it certainly helps.

1 like
Reply

Hi. I have 20 yr af history. 3 ablations. i take magnesium citrate. Also bisoprolol and dijoxin. All quiet on af at mo. I get it from amazon. Worked wonders for me. I also take a good multi vit and mineral. Vit d3 important too. Does make you 'loose' but quite happy about that as i take co codamol for joint pain. Good luck. Apply for pip and go sick if work too much.

2 likes
Reply

I've been getting really 'twitchy' eyelids and thought it may be a sign of low magnesium, so a fortnight ago I began taking magnesium. After researching the best approach to absorption, I bought magnesium chloride hexahydrate from Holland and Barrett, in a spray bottle. I spray it onto my inner arms and it stops the eye twitching immediately. No negative side effects so far. I also take flecainide 50mg/apixaban twice a day.

1 like
Reply

Many people report Mg as helping with their AF and ectopics, others notice no difference.

Personally I cannot take Mg but most Functional Medicine doctors agree that 90% of the population are Mg deficient. I came across this article recently and is the most comprehensive article I have seen about the contraindications. And it is written by a company which sells Magnesium supplements.

I do eat foods high in Magnesium and found that definately helps and I believe we are better able to absorp minerals from food rather than supplements.

ancient-minerals.com/magnes...

2 likes
Reply

Interesting link,especially the note about those on blood pressure meds and insulin injecting diabetics.I too would rather go the 'food as medicine route'

Reply

I definitely can't take magnesium because if my meds flec bisoprolol amlodapine but you should consult someone either cardiologist cardiology nurse GP. I am sure with the right information you can make your decision x

1 like
Reply

Is it possible for you to email your EP or speak to an Arrthymia nurse before you go for yiur appointment?

Are you on blood pressure tablets or inject insulin? The link that CDreamer put on here mentions these as possible concerns if adding magnesium.

Lots of people seem to benefot from increasing magnesium intake,either naturally through magnesium rich food or medication in various forms.

Perhaps when you see your EP you discuss the effects of your medications and adjustnthem

Best wishes

Reply

Being tired all the time, fatigue is probably caused by the medication that you are taking.. if you had a cardiac ablation done why are you taking Rhythm control meditation?

Reply

I’m am still in the three month window and was getting bouts of tachycardia. But I have just started to taper off the flecainide.

Reply

Metoprolol is a horrible medication to, suck the life right out of me, looked like 100 year old man and I'm only in my 50s..almost one year post cardiac ablation and the only thing that I take now is Lisinopril for blood pressure.. hope you feel better soon.

Reply

That’s exactly how I feel taking metoprolol, but I also get coughing spells, wheezing and have a constant issue with my sinuses. I had none of this before all this started. My parents have more energy than I do and they are in their mid 80s.

Reply

Look up the side effects for metoprolol it's a terrible medication..

Reply

We have a very similar history. I too am 62 with congenital heart defect (hole in heart) that was corrected at 23. In my mid 50's I began to notice problems that I ignored(typical for me). at 58 pneumonia laid me low which was treated with Levaquin. After recovering from the pneumonia I experienced many health issues including Tachycardia and so began my afib/aflutter adventure. I blame many of my health issues on the Levaquin as considering my health history I was a bad candidate for that antibiotic. in the last 4 years my body has complained with various aches and pains and in reaction to the meds prescribed. Had an ablation in March 2016 and the recovery took longer than I expected but no events since the procedure. I am on Eliquis twice daily and Metroprolol as well. In addition I take Magnesium which helps me enormously. Started Magnesium 2 years ago to deal with the effects of the Levaquin. It helps with aches and pains. Now whenever I have a procedure related to my heart I am given Magnesium at the hospital. Can discuss more later but need to run now

Reply

Yes, magnesium is good and rarely spoken about by ANY doctor. Blood tests are not accurate because of the nature of magnesium. This mineral is like the conductor in a symphony...it directs where the other minerals go.....ie....calcium NOT to arteries but to the bones. In arteries, calcium hardens them. Usually we take too much calcium. beta blockers can make you feel miserable. I am on candesarten, an ARBs, (ACE inhibitor is its sister) known to help prevent persistent re-structuring of electrical signals that produce afibs (it won't cure them though)...especially having premature beats that could lead to afibs. Calcium Channel blockers are another option with less side effects (although magnesium is like a natural calcium blocker). Go through all your meds and supplements and check them up again PubMed. Helps. Stay away from people like Dr. mercola.

1 like
Reply

Were you taking flecainide prior to your ablation? I took flecainide 50 twice a day and it cause awful fatigue among other side effects. I finally weaned off it after 8 years and I am so glad I did! It wasn't good for me, but it does work well for many others.

Reply

No I was only taking metoprolol 25 mg daily. I started using flecainide a couple of weeks after my ablation last December to control atrial tachycardia. It did the job but does make me tired. I had a second ablation in June for the atrial tachycardia and I am on 50 mg of flecainide twice a day while I heal. I hope to wean off of it in a couple of weeks. I am not as tired on the lower dose.

Reply

You may also like...